Monday, July 29, 2019

My Brain is Borked

I think I've mentioned that my brain has been foggy from the medicine I've been taking for my herniated disc, but it recently took a turn for the worse in the form of:
  • Writing a check with the recipient's address in the dollar amount line.
  • Forgot to click my usual payment method for a meal service that we've been using pretty regularly for about six months, so when Jeff was picking it up, they said I clicked cash and boy was that a lovely mix up.  Luckily they were really nice about it and let Jeff take the food without paying.  He did tell them "my wife doesn't make mistakes like this but she's on some medicine that's working against her brain" and they were all "oh we know she always pays, we'll just run the card" - which is what I always click as payment when I order online.
  • Wrote a check to our yard guy and put his name in the dollar amount line.
  • Finally picked up my knitting needles after several months off.  Continued with a sock that I'd started, going round and round for about an inch, which was fiddly on tiny needles but I did it.  Then it was time for the heel.  Had to look up how to do the heel I've done many times.  Fine.  Started that and about four rows in I'd both dropped a stitch and messed up a decrease.  At least I was able to rip it back to the beginning without too much trouble.
  • Since socks seemed to be too challenging, I pulled out a prewound skein of larger yarn, got out bigger needles, and decided to cast on for an easy hat.  I had the yarn in my fingers correctly to begin the cast on, but had to stare at it for a minute before it came back to me as to how to do it.  Got the correct number cast on and joined in the round to begin the K2, P2 ribbing.  About 10 stitches in I realized I didn't actually join in the round and was just knitting a straight piece of fabric.  Undid those stitches and correctly joined it in the round.  Once again I began the K2, P2 ribbing.  Got to the very end of the round and it was evident I would end on a K2, which is wrong.  Looked back at my work to see if I went wrong toward the end, in which case I could tink back a few stitches, but no.  I did it at the beginning.  And then toward the middle.  Two mistakes on the first round?  Time to unravel and put it aside.
  • I've been listening to a podcast while I do my PT exercises and I was telling Jeff about it - well, it's about a huge art theft from a museum decades ago and there's this psychiatrist who tricked a patient into giving him his house in the Hamptons and access to his fortune...and oh my god I've been listening to two different podcasts.  No wonder I'm confused.  The Shrink Next Door and Last Seen, in case you were interested/wondering.
There's been more, but you get the picture.  The reason behind this stems from me stopping the use of the Butrans pain patch, which is an opioid.  Basically I've been on one form or another of opioids for four months, and while I didn't have withdrawal symptoms (because the patch delivered a small amount of medicine every hour for 7 days, don't ask me how that works), I had the above-mentioned mistakes abound.  One sleepless night I googled opioid withdrawal and discovered something called post-acute withdrawal symptoms, or PAWS.

From Psychology Today:
Post-acute withdrawal varies in intensity and duration from one person to another; again, usually in correlation with the intensity and duration of one’s substance use. Its manifestations can fluctuate in severity, coming and going in wave-like recurrences, and include impairments in energy, concentration, attention span, memory, sleep, appetite, and mood—most commonly anxiety, irritability, anger, and depression.
Yep, that pretty much describes me, with the exception of depression because I'd started taking an antidepressant a month ago; I just couldn't stop crying, every day, for months.  My doctor said I had situational depression and once all of this is behind me, I most likely won't need what I'm taking.  Starting it before I stopped using the Butrans patch was an inadvertent stroke of good luck.

It figures that this has hit me - if I can experience side effects, it seems like I will.  Steroid injection?  Check.  Opioid withdrawal?  Check.  Chicken pox vaccine?  Check.  Oh yeah, let's not forget scopolamine (motion sickness patch) withdrawal - that was a fun one.  Can I just say that I'm getting tired of this?  Because I am.
If you see this person, treat her like a 3-year-old, please.

Oh - I wanted to stop using the pain patch to see if I was feeling better because I might be getting some relief from the steroid injection, or if I was just getting really good pain management.  It's a little of both - I do hurt a bit more, but so far I'm able to tolerate it without having to go back on the patch.  Now if I can just move beyond PAWS, that would be swell.

P.S.  One more thing to add to the list:  as I was typing this post, I noticed that my fingers were blue.  Turned them over and my palms were, too.  I kept thinking that I knew my jeans had been washed enough to not bleed dye onto my hands but that's what it looked like.  Finished the post and got up to wash the blue off my hands.  Hey guess what?  It didn't come off because my. hands. were. really. blue.  HOW did that not occur to me?  Sigh.  Borked brain.  Eventually they returned to normal, but geez.

21 comments:

  1. UGH. I really hate that you are dealing with all this. So much unfairness. For goodness sake, why can't you just have the injury without all the rest of it! I sure do hope that as you continue to heal and are able to remove most of the medications, you get some clarity back. I mean, all I deal with is menopausal brain fog and compared to this? Nothing.

    ReplyDelete
    Replies
    1. I hope so - I tried easing up on the Aleve but with the pain patch gone, I was hurting quite a bit so I had to bring the Aleve back to 4 a day.

      Also, anytime I make a mistake Jeff says "welcome to my normal brain" - but that doesn't help because this is not MY normal brain.

      Delete
  2. I have borked brain and what is the reason? it's seriously a problem and my husband gets somewhat annoyed with me. Hopefully once I start working less, I'll be able to put things together again.

    I have had patients come in with 'blue legs' several times-the parents were in a panic. Then i took an alcohol wipe to it and voila! Blue jean dye.

    ReplyDelete
    Replies
    1. I hope you get your schedule adjusted to fewer hours - borked brain is no fun.

      LOL on the blue jean legs patients!

      Delete
  3. I'm so sorry you are dealing with all of this.

    My husband is currently undergoing treatment for cancer, and the worst part? All of the side effects from the meds that are designed to counteract the side effects of the chemo!

    Hang in there, hopefully this will all be in your rear view mirror sooner than later.

    ReplyDelete
    Replies
    1. Thanks Deborah, and I'm sorry your husband is having a bad time with the meds - it feels like they prescribe one thing without giving pause to the other issues it might bring. I hope your husband's treatment goes well and he's well again, and soon.

      Delete
  4. Now I want to know why your hands were blue!! But seriously, just take it slow and easy. I think this might be (well, it already has been) a long recovery.

    ReplyDelete
    Replies
    1. Long recovery is correct. And the problem is, I'm getting tired of this whole deal.

      Delete
  5. You look so pretty in your photo. But that old sparkle in your eyes just isn't there. I hope you continue to heal and can soon get this all behind you.

    ReplyDelete
    Replies
    1. Thanks Sarah. I'm just tired of this, I'll get my spark back...soon, I hope.

      Delete
  6. Jiminy Crickets! That's scary. And that's just the stuff you caught. I'm a total pharma chicken and all of this would totally freak me out.

    ReplyDelete
    Replies
    1. I'm with you - whenever I was prescribed a "normal" medicine like something for high cholesterol, I would ask for the lowest dose to start as I don't like putting all of this in my body.

      Delete
  7. Why were your hands blue? How long do you have to take the medicine that is making you feel foggy? I'm so sorry you are dealing with all of this!

    ReplyDelete
    Replies
    1. No idea on the hands - if it happens again I'll go to my doctor. As for the medicine, I've heard a year. But it's my decision on that...of course the pain I experience will be the real decider.

      Delete
  8. Okay wait...but WHY were your hands blue??? Please tell us! :)

    ReplyDelete
  9. Yikes! That has got to be frustrating to deal with the brain fog! At least you know what is causing it and know that it will rectify itself...in the meantime...hang on tight for the ride! (What caused your fingers/hands to be blue...I’m dying of curiosity!!!)

    ReplyDelete
  10. I'm so sorry you are dealing with all those side effects :( Here is hoping the PAWS resolves itself quickly!

    ReplyDelete
  11. I am reading posts backwards and asked in another comment if you were seeing a doctor about sadness - I am glad you talked to your doc and he prescribed an antidepressant. At least that is one of the side effects you can tackle :(

    What a list of them though :( I can't imagine what you are going through, especially feeling so foggy (borked!). I really can't. You are doing the hard work to get better, and I hope you do fast. I keep saying that, but I keep thinking it, every day. Hugs, Shelley!

    ReplyDelete

I love hearing from you and read each and every comment! Comments on older posts are moderated, so they won't show up right away - sorry to my real readers, but spammers love to hit old posts, so this is necessary.